Lexapro & Thyroid

News about fluorinated drugs
Post Reply
admin
Site Admin
Posts: 2618
Joined: Tue Jan 18, 2005 10:25 pm

Lexapro & Thyroid

Post by admin »

Out of hundreds of fluorinated medications - organic or inorganic, we have yet to find one that does not induce thyroid dysfunction. Here is another one - Escitalopram.

Bazigh I, Dharmapuri S, Cosme RM - "Transient Subclinical Hypothyroidism and Acute Suicidal Ideation Following Treatment with Escitalopram" Cureus. 11(7):e5144 (2019)
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6741397/

Abstract

Thyroid function abnormalities after the use of selective serotonin reuptake inhibitors (SSRIs) have been reported in the extant literature, but the strength of this correlation is unclear and a commentary on its clinical significance is necessary. The one-week hospital course of a 16-year-old male presenting with worsening of major depressive disorder after the initiation of escitalopram was significant for the development of transient subclinical hypothyroidism (SCH). An analysis of the aberrant thyroid indices in the setting of escitalopram use was pursued. Data from previous studies suggesting similar events were reviewed in order to better characterize the nature of this association. The exact diagnostic criterion for SCH in the pediatric population has been undergoing reform and, based on the newer suggestions, our patient was assessed to have transient SCH. Thyroid hormone derangement following SSRI use has been reported in the past; however, the clinical implications of developing transient SCH in adolescent patients with major depression who are taking SSRIs is still unclear and not well understood at this time. The importance of having a better understanding of this potential interaction is marked by both the increased risk for suicidal ideation in the pediatric population with the use of SSRIs, as well as the confounding overlap of symptom presentation between hypothyroidism and major depressive disorder.

=========================================

Eker SS, Akkaya C, Ersoy C, Sarandol A, Kirli S - "Reversible escitalopram-induced hypothyroidism" Gen Hosp Psychiatry 32(5):559.e5-7 (2010)
https://pubmed.ncbi.nlm.nih.gov/20851281/

Abstract

Some drugs can cause alterations in the concentration of thyroid hormones in blood even without clinical signs of dysfunction or pathology of the thyroid gland. Apart from the well-known relationship between depression and hypothalamic-pituitary-thyroid (HPT) axis, and the impact of selective serotonin reuptake inhibitors (SSRIs) on thyroid indices, hypothyroidism is a very rare adverse effect of SSRI treatment. However, the case presented here demonstrates that escitalopram may have the potential to induce hypothyroidism without any significant clinical signs and symptoms. Therefore, the possibility of SSRI-induced asymptomatic hypothyroidism presented here may help clinicians in this regard.

=========================================

Mazokopakis EE, Karefilakis CM, Starakis IK - "Escitalopram-induced subclinical hypothyroidism. A case report" Hormones (Athens) 11(1):101-3
(2012)
https://pubmed.ncbi.nlm.nih.gov/22450350/

Abstract

Several conditions and drugs induce subclinical hypothyroidism. We report a case of asymptomatic and reversible subclinical hypothyroidism in a 48-year old woman with minor depressive disorder receiving therapy with escitalopram 20 mg daily for six months.
Post Reply

Who is online

Users browsing this forum: No registered users and 1 guest